Infection

, 37:466 | Cite as

Cutaneous vasculitis associated with fluoroquinolones

Case Report

Abstract

Cutaneous vasculitis is a clinical entity with a broad differential diagnosis, including an adverse drug reaction. It is defined as inflammation of skin blood vessel walls. During a 7-year-period, we observed three patients who developed isolated cutaneous vasculitis during antibiotic therapy of bacterial infection. All were treated with a fluoroquinolone (ciprofloxacin or levofloxacin) combined with rifampin (two cases) or flucloxacillin (three cases), respectively. In all three cases the lesions gradually resolved after treatment with the inciting fluoroquinolone had been stopped. In one patient, leukocytoclastic small-vessel vasculitis was histologically confirmed. Fluoroquinolone-associated cutaneous vasculitis consists of an isolated self-limiting disorder that is part of a systemic vasculitis, or even life-threatening disease. Clinicians should be aware of this serious adverse event because any continuation of treatment may be fatal.

References

  1. 1.
    Jennette JC, Falk RJ: Small-vessel vasculitis. N Engl J Med 1997; 337: 1512–1523.CrossRefPubMedGoogle Scholar
  2. 2.
    Roujeau JC, Stern RS: Severe adverse cutaneous reactions to drugs. N Engl J Med 1994; 331: 1272–1285.CrossRefPubMedGoogle Scholar
  3. 3.
    Crowson AN, Mihm MC Jr, Magro CM: Cutaneous vasculitis: a review. J Cutan Pathol 2003; 30: 161–173.CrossRefPubMedGoogle Scholar
  4. 4.
    Savage CO, Harper L, Cockwell P, Adu D, Howie AJ: ABC of arterial and vascular disease: vasculitis. Br Med J 2000; 320: 1325–1328.CrossRefGoogle Scholar
  5. 5.
    Jennette JC, Falk RJ, Andrassy K, Bacon PA, Churg J, Gross WL, Hagen EC, Hoffman GS, Hunder GG, Kallenberg CG, et al. Nomenclature of systemic vasculitides. Proposal of an international consensus conference. Arthritis Rheum 1994; 37: 187–192.CrossRefPubMedGoogle Scholar
  6. 6.
    Lantin JP, Gattesco S, Duclos A, Zanchi A, Schaller MD, Pecoud A, Aubert V: Anaphylactoid purpura like vasculitis following fibrinolytic therapy: role of the immune response to streptokinase. Clin Exp Rheumatol 1994; 12: 429–433.PubMedGoogle Scholar
  7. 7.
    Stokes MB, Foster K, Markowitz GS, Ebrahimi F, Hines W, Kaufman D, Moore B, Wolde D, D’Agati VD: Development of glomerulonephritis during anti-TNF-alpha therapy for rheumatoid arthritis. Nephrol Dial Transplant 2005; 20: 1400–1406.CrossRefPubMedGoogle Scholar
  8. 8.
    Calabrese LH, Duna GF: Drug-induced vasculitis. Curr Opin Rheumatol 1996; 8: 34–40.CrossRefPubMedGoogle Scholar
  9. 9.
    Mullick FG, McAllister HA Jr, Wagner BM, Fenoglio JJ Jr: Drug related vasculitis. Clinicopathologic correlations in 30 patients. Hum Pathol 1979; 10: 313–325.CrossRefPubMedGoogle Scholar
  10. 10.
    Michel BA, Hunder GG, Bloch DA, Calabrese LH: Hypersensitivity vasculitis and Henoch-Schonlein purpura: a comparison between the 2 disorders. J Rheumatol 1992; 19: 721–728.PubMedGoogle Scholar
  11. 11.
    Beuselinck B, Devuyst O: Ciprofloxacin-induced hypersensitivity vasculitis. Acta Clin Belg 1994; 49: 173–176.PubMedGoogle Scholar
  12. 12.
    Famularo G, De Simone C: Nephrotoxicity and purpura associated with levofloxacin. Ann Pharmacother 2002; 36: 1380–1382.CrossRefPubMedGoogle Scholar
  13. 13.
    Huminer D, Cohen JD, Majadla R, Dux S: Hypersensitivity vasculitis due to ofloxacin. Br Med J 1989; 299: 303.CrossRefGoogle Scholar
  14. 14.
    Lieu PK, Tok SC, Ismail NH, Chng HH: Ciprofloxacin-induced cutaneous vasculitis. Allergy 1997; 52: 593–594.CrossRefPubMedGoogle Scholar
  15. 15.
    Pace JL, Gatt P: Fatal vasculitis associated with ofloxacin. Br Med J 1989; 299: 658.CrossRefGoogle Scholar
  16. 16.
    Pipek R, Vulfsons S, Wolfovitz E, Har-Shai Y, Taran A, Peled IJ: Case report: ofloxacin-induced hypersensitivity vasculitis. Am J Med Sci 1996; 311: 82–83.CrossRefPubMedGoogle Scholar
  17. 17.
    Pons R, Escutia B: Ciprofloxacin-induced vasculitis with cutaneous and renal involvement. Nefrologia 2001; 21: 209–212.PubMedGoogle Scholar
  18. 18.
    Shih DJ, Korbet SM, Rydel JJ, Schwartz MM: Renal vasculitis associated with ciprofloxacin. Am J Kidney Dis 1995; 26: 516–519.CrossRefPubMedGoogle Scholar
  19. 19.
    Stubbings J, Sheehan-Dare R, Shernaz W: Cutaneous vasculitis due to ciprofloxacin. Br Med J 1992; 305: 29.CrossRefGoogle Scholar
  20. 20.
    Zaigraykin N, Kovalev J, Elias N, Naschitz JE: Levofloxacin-induced interstitial nephritis and vasculitis in an elderly woman. Isr Med Assoc J 2006; 8: 726–727.PubMedGoogle Scholar

Copyright information

© Springer 2009

Authors and Affiliations

  1. 1.Medical University ClinicKantonsspitalLiestalSwitzerland

Personalised recommendations